June  2011, 3(2): 197-223. doi: 10.3934/jgm.2011.3.197

Embedded geodesic problems and optimal control for matrix Lie groups

1. 

Department of Mathematics, University of Michigan, Ann Arbor, MI 48109, United States

2. 

Department of Electrical Engineering, University of Hawai‘i at Mānoa, Honolulu, HI 96822, United States

3. 

Department of Mechanical Engineering, University of Hawai‘i at Mānoa, Honolulu, HI 96822, United States

4. 

Mechanical and Aerospace Engineering, New Mexico State University, Las Cruces, NM 88003, United States

Received  July 2009 Revised  June 2011 Published  July 2011

This paper is devoted to a detailed analysis of the geodesic problem on matrix Lie groups, with left invariant metric, by examining representations of embeddings of geodesic flows in suitable vector spaces. We show how these representations generate extremals for optimal control problems. In particular we discuss in detail the symmetric representation of the so-called $n$-dimensional rigid body equation and its relation to the more classical Euler description. We detail invariant manifolds of these flows on which we are able to define a strict notion of equivalence between representations, and identify naturally induced symplectic structures.
Citation: Anthony M. Bloch, Peter E. Crouch, Nikolaj Nordkvist, Amit K. Sanyal. Embedded geodesic problems and optimal control for matrix Lie groups. Journal of Geometric Mechanics, 2011, 3 (2) : 197-223. doi: 10.3934/jgm.2011.3.197
References:
[1]

2nd edition, Benjamin/Cummings Publishing Co., Inc., Reading, MA, 1978.  Google Scholar

[2]

2nd edition, Graduate Texts in Mathematics, 60, Springer Verlag, New York, 1989.  Google Scholar

[3]

number 24 in "Interdisciplinary Texts in Mathematics," Springer Verlag, New York, 2003.  Google Scholar

[4]

In "Proc. IEEE Conf. on Decision and Control," Sydney, Australia, (December 2000), 1273-1279, arXiv:nlin/0103042. Google Scholar

[5]

Nonlinearity, 15 (2002), 1309-1341. doi: 10.1088/0951-7715/15/4/316.  Google Scholar

[6]

Foundations of Computational Mathematics, 8 (2008), 469-500. doi: 10.1007/s10208-008-9025-1.  Google Scholar

[7]

Nonlinearity, 19 (2006), 2247-2276. doi: 10.1088/0951-7715/19/10/002.  Google Scholar

[8]

in "Dynamical Systems in Classical Mechanics," American Mathematical Society Translations, 168, Amer. Math. Soc., Providence, RI, (1995), 141-171.  Google Scholar

[9]

F. Gay-Balmaz and T. S. Ratiu, Clebsch optimal control formulation in mechanics,, preprint., ().   Google Scholar

[10]

Prentice-Hall, Inc., Englewood Cliffs, NJ, (reprinted by Dover, 2000), 1963.  Google Scholar

[11]

D. D. Holm, Riemannian optimal control formulation of incompressible ideal fluid flow,, preprint., ().   Google Scholar

[12]

Dover Publications, New York, 2004. Google Scholar

[13]

Functional Analysis and Its Applications, 10 (1976), 328-329. doi: 10.1007/BF01076037.  Google Scholar

[14]

2nd edition, Texts in Applied Mathematics, 17, Springer Verlag, New York, 1999.  Google Scholar

[15]

Sov. Math. Dokl., 17 (1976), 1591-1593. Google Scholar

[16]

Indiana University Mathematics Journal, 29 (1980), 609-629. doi: 10.1512/iumj.1980.29.29046.  Google Scholar

show all references

References:
[1]

2nd edition, Benjamin/Cummings Publishing Co., Inc., Reading, MA, 1978.  Google Scholar

[2]

2nd edition, Graduate Texts in Mathematics, 60, Springer Verlag, New York, 1989.  Google Scholar

[3]

number 24 in "Interdisciplinary Texts in Mathematics," Springer Verlag, New York, 2003.  Google Scholar

[4]

In "Proc. IEEE Conf. on Decision and Control," Sydney, Australia, (December 2000), 1273-1279, arXiv:nlin/0103042. Google Scholar

[5]

Nonlinearity, 15 (2002), 1309-1341. doi: 10.1088/0951-7715/15/4/316.  Google Scholar

[6]

Foundations of Computational Mathematics, 8 (2008), 469-500. doi: 10.1007/s10208-008-9025-1.  Google Scholar

[7]

Nonlinearity, 19 (2006), 2247-2276. doi: 10.1088/0951-7715/19/10/002.  Google Scholar

[8]

in "Dynamical Systems in Classical Mechanics," American Mathematical Society Translations, 168, Amer. Math. Soc., Providence, RI, (1995), 141-171.  Google Scholar

[9]

F. Gay-Balmaz and T. S. Ratiu, Clebsch optimal control formulation in mechanics,, preprint., ().   Google Scholar

[10]

Prentice-Hall, Inc., Englewood Cliffs, NJ, (reprinted by Dover, 2000), 1963.  Google Scholar

[11]

D. D. Holm, Riemannian optimal control formulation of incompressible ideal fluid flow,, preprint., ().   Google Scholar

[12]

Dover Publications, New York, 2004. Google Scholar

[13]

Functional Analysis and Its Applications, 10 (1976), 328-329. doi: 10.1007/BF01076037.  Google Scholar

[14]

2nd edition, Texts in Applied Mathematics, 17, Springer Verlag, New York, 1999.  Google Scholar

[15]

Sov. Math. Dokl., 17 (1976), 1591-1593. Google Scholar

[16]

Indiana University Mathematics Journal, 29 (1980), 609-629. doi: 10.1512/iumj.1980.29.29046.  Google Scholar

[1]

Tobias Geiger, Daniel Wachsmuth, Gerd Wachsmuth. Optimal control of ODEs with state suprema. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021012

[2]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[3]

Lorenzo Freddi. Optimal control of the transmission rate in compartmental epidemics. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021007

[4]

Marzia Bisi, Maria Groppi, Giorgio Martalò, Romina Travaglini. Optimal control of leachate recirculation for anaerobic processes in landfills. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2957-2976. doi: 10.3934/dcdsb.2020215

[5]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[6]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[7]

Xiaohong Li, Mingxin Sun, Zhaohua Gong, Enmin Feng. Multistage optimal control for microbial fed-batch fermentation process. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021040

[8]

John T. Betts, Stephen Campbell, Claire Digirolamo. Examination of solving optimal control problems with delays using GPOPS-Ⅱ. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 283-305. doi: 10.3934/naco.2020026

[9]

Livia Betz, Irwin Yousept. Optimal control of elliptic variational inequalities with bounded and unbounded operators. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021009

[10]

Christian Meyer, Stephan Walther. Optimal control of perfect plasticity part I: Stress tracking. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021022

[11]

Shi'an Wang, N. U. Ahmed. Optimal control and stabilization of building maintenance units based on minimum principle. Journal of Industrial & Management Optimization, 2021, 17 (4) : 1713-1727. doi: 10.3934/jimo.2020041

[12]

Changjun Yu, Lei Yuan, Shuxuan Su. A new gradient computational formula for optimal control problems with time-delay. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021076

[13]

Vladimir Gaitsgory, Ilya Shvartsman. Linear programming estimates for Cesàro and Abel limits of optimal values in optimal control problems. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021102

[14]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[15]

Andrea Signori. Penalisation of long treatment time and optimal control of a tumour growth model of Cahn–Hilliard type with singular potential. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2519-2542. doi: 10.3934/dcds.2020373

[16]

Fabio Camilli, Serikbolsyn Duisembay, Qing Tang. Approximation of an optimal control problem for the time-fractional Fokker-Planck equation. Journal of Dynamics & Games, 2021  doi: 10.3934/jdg.2021013

[17]

Rama Ayoub, Aziz Hamdouni, Dina Razafindralandy. A new Hodge operator in discrete exterior calculus. Application to fluid mechanics. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021062

[18]

Marita Holtmannspötter, Arnd Rösch, Boris Vexler. A priori error estimates for the space-time finite element discretization of an optimal control problem governed by a coupled linear PDE-ODE system. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021014

[19]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2021, 13 (1) : 1-23. doi: 10.3934/jgm.2020032

[20]

Kehan Si, Zhenda Xu, Ka Fai Cedric Yiu, Xun Li. Open-loop solvability for mean-field stochastic linear quadratic optimal control problems of Markov regime-switching system. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021074

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (59)
  • HTML views (0)
  • Cited by (8)

[Back to Top]